Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 40, NWS Springfield, MO

August 8, 2022Greene County, Polk County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 8, 2022, 7:47 PM CDT for Greene County, Polk County, Missouri. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2022, 7:47 PM CDT (00:47 UTC)
Expired
Aug 9, 2022, 3:45 AM CDT
In force
8 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Greene County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 41 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

025 
WGUS53 KSGF 090047
FFWSGF
MOC077-167-090845-
/O.NEW.KSGF.FF.W.0040.220809T0047Z-220809T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
747 PM CDT Mon Aug 8 2022

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northwestern Greene County in southwestern Missouri...
  Polk County in southwestern Missouri...

* Until 345 AM CDT Tuesday.

* At 747 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bolivar, Walnut Grove, Pleasant Hope, Fair Play, Morrisville, 
  Polk, Halfway and Aldrich.

This includes the following low water crossings...
  Slagle Creek at 86 Road, Ingalls Creek at Highway HH, Bear Creek 
  at 60th Road, Asher Creek at 560 Road and Turkey Creek at Highway 
  W.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3769 9361 3781 9343 3780 9319 3773 9319
      3773 9317 3741 9318 3742 9335 3737 9346
      3739 9362

FLASH FLOOD...RADAR INDICATED

$$

DC
1 follow-up statement
422 
WGUS73 KSGF 090841
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
341 AM CDT Tue Aug 9 2022

MOC077-167-090851-
/O.EXP.KSGF.FF.W.0040.000000T0000Z-220809T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene MO-Polk MO-
341 AM CDT Tue Aug 9 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 345 AM CDT EARLY THIS MORNING 
FOR NORTHWESTERN GREENE AND POLK COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 700 AM CDT for portions of 
central, east central, south central, and southwest Missouri.

Any additional heavy rain could lead to future warnings.

LAT...LON 3769 9361 3781 9343 3780 9319 3773 9319
      3773 9317 3741 9318 3742 9335 3737 9346
      3739 9362

$$

Lindenberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 6:35 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 8, 6:35 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
635 PM CDT Mon Aug 8 2022

Key Messages:

1. Scattered showers and thunderstorms today. Isolated gusty
downburst winds and flash flooding will be the main hazards
through tonight. Flood Watch northeast of Springfield.

2. Scattered showers and thunderstorms again Tuesday, mainly along
and south of Interstate 44.

3. Slightly less hot the first half of the work week with cloud
cover and precipitation overhead.

4. Mostly dry forecast the second half of the week with near to
slightly above normal temperatures.

.SHORT TERM...(This evening through Tuesday)
Issued at 200 PM CDT Mon Aug 8 2022

Synoptic Pattern and Current Conditions: Water Vapor imagery
revealed an upper level low across southern Missouri-northern
Arkansas. This low was slowly drifting west ahead of an incoming
shortwave trough across the central/northern Plains. A surface
front was now moving into the far northern portion of the CWA with
temps in the 90s ahead of the front with temps in the 70s-80s back
behind the front.

The airmass across the area was moist and unstable with ML cape
values in the 2000-3000j/kg range. PW values have increased from
this morning and are now likely in the 1.7-2.0in range. Wind shear
was very weak with 850mb-300mb mean winds around 5-10kts. Low
level lapse rates were very steep (9C/km). Theta E diffs were in
the 25-35C range therefore the environment is conducive to
localized severe downdrafts.

Areas of showers and thunderstorms have developed this afternoon
east and south of Springfield in a unstable and a uncapped
environment. These storms will continue to be pulse storms with a
few severe downbursts and localized flash flooding possible.

Of greater concern will be later this evening and tonight as the
cold front continues to move closer to Interstate 44 and interacts
with a unstable airmass and the lift from the upper level low. The
12z HREF data supports a very high probability (>70%) of
thunderstorms developing along the Interstate 44 corridor from
Springfield northeast to Rolla/Lake of the Ozarks. These storms
could develop/train over the same areas and with the high moisture
content/instability, both severe pulse storms and flash flooding
is possible. HREF local probability matched mean data is showing
2-5 inches pockets northeast of Springfield, within a greater area
of smaller amounts of 1 inch or less. This area has also seen
more rain recently versus other areas therefore we will issue a
Flood Watch for this area northeast of Springfield for this
evening and tonight. Other areas further west will see less
amounts of rainfall.

The cold front will slow overnight and additional showers and
thunderstorms will be likely across the area, especially east of
Springfield. The front will likely move just south of I-44 during
the day Tuesday therefore chances of rain Tuesday will mainly be
across the southern CWA. The latest RAP does indicate 2000j/kg of
ML cape south of I-44 Tuesday afternoon therefore will need to
monitor for more pulse storms and isolated flash flooding.

.LONG TERM...(Tuesday Night through Monday)
Issued at 200 PM CDT Mon Aug 8 2022

Overall Synoptic Pattern: The Ensemble Cluster Analysis reveals
pretty high confidence that the area will remain just to the east
of the upper level high across the plains.

Temperatures: Ensemble guidance and NBM data supports temperatures
generally at or slightly above average. NBM spreads are only 5-6
degrees with highs ranging from the upper 80s to lower 90s
expected from mid week into the weekend.

Precipitation Chances: The ensemble means indicate very low
probabilities (less than 20%) of seeing precip in this pattern.
Therefore most areas will likely remain dry through the rest of
the week into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar trends throughout the entire 24 hour taf
period.

A slow moving frontal system will be a focus for showers and
thunderstorms through tonight and tomorrow. A few of the storms
will be capable of producing some downburst wind gusts, along with
heavy rain and lightning. Therefore, visibilities could drop at
any airfield experiencing this activity.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Tuesday morning for MOZ057-058-069>071-
     080>083-091-092.

KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Cramer
Hazardous weather outlook, Aug 8, 3:38 PM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
338 PM CDT Mon Aug 8 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
338 PM CDT Mon Aug 8 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive heat risk.
  Elevated excessive rainfall risk

DISCUSSION...

Scattered showers and thunderstorms are expected to increase in
coverage and intensity this evening, lasting into the overnight
hours. Downburst winds up to 60 mph will be possible with the
strongest storms, especially east of Springfield. Frequent cloud
to ground lightning is likely.

Some locations east and northeast of Springfield could see very
heavy rainfall rates of two to three inches per hour this evening.
If this occurs then flash flooding would result and a Flood Watch
is in effect east-northeast of Springfield through the overnight
hours.

Heat indices have reached 100 to 105 degrees this afternoon west
of Springfield. These values will slowly decrease this evening as
cloud cover increases.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms may develop Tuesday afternoon and
evening, mainly along and south of the Interstate 44 corridor.

Heat index values in the middle 90s are likely through the rest of
the week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, Aug 8, 6:46 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 E REPUBLIC            37.12N 93.44W
08/08/2022                   GREENE             MO   LAW ENFORCEMENT

            REPORT OF LARGE TREE DOWN AT INTERSECTION OF
            FARM ROAD 97 AND 182 IN REPUBLIC.

&&

JD
Local storm report, Aug 8, 6:53 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 N NIXA                37.07N 93.29W
08/08/2022                   CHRISTIAN          MO   AMATEUR RADIO

            REPORTS OF 4 INCH TREE LIMBS BLOCKING MAIN
            ST IN NIXA.

&&

JD
Special weather statement, Aug 8, 7:00 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Springfield MO
700 PM CDT Mon Aug 8 2022

MOZ079-080-090-091-090045-
Dallas MO-Polk MO-Greene MO-Webster MO-
700 PM CDT Mon Aug 8 2022

...Strong thunderstorms will impact portions of western Webster,
southwestern Dallas, southern Polk and northern Greene Counties
through 745 PM CDT...

At 659 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morrisville to near Marshfield. Movement
was southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northeastern Springfield...       Stockton Lake...
Marshfield...                     Willard...
Strafford...                      Fair Grove...
Walnut Grove...                   Pleasant Hope...
Morrisville...                    Aldrich...
Elkland...                        Sacville...
Glidewell...                      Ebenezer...
Bassville...                      Brighton...
Northview...                      Olive...
Cave Springs...                   Eudora...

This includes Interstate 44 between mile markers 80 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3733 9356 3715 9287 3747 9288 3757 9356
TIME...MOT...LOC 2359Z 326DEG 7KT 3740 9342 3731 9298

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatch
Local storm report, Aug 8, 7:27 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
727 PM CDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     FLASH FLOOD      1 NNW NIXA              37.06N 93.31W
08/08/2022                   CHRISTIAN          MO   FIRE DEPT/RESCUE

            SEVERAL SECTIONS OF ROADWAYS FLOODED NORTH
            AND WEST OF NIXA INCLUDING TRACKER ROAD.

&&

DC
Special weather statement, Aug 8, 7:39 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
739 PM CDT Mon Aug 8 2022

MOZ091-092-090115-
Wright MO-Webster MO-
739 PM CDT Mon Aug 8 2022

...Strong thunderstorms will impact portions of southern Webster and
southwestern Wright Counties through 815 PM CDT...

At 739 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marshfield to near Hartville. Movement was
southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marshfield...                     Rogersville...
Seymour...                        Mansfield...
Fordland...                       Hartville...
Duncan...                         Diggins...
Odin...

This includes Interstate 44 between mile markers 98 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3709 9306 3716 9306 3735 9295 3733 9242
      3707 9249
TIME...MOT...LOC 0039Z 024DEG 9KT 3726 9291 3726 9256

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, Aug 8, 7:43 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
743 PM CDT Mon Aug 8 2022

MOZ095-096-102>104-090130-
Douglas MO-Barry MO-Taney MO-Christian MO-Stone MO-
743 PM CDT Mon Aug 8 2022

...Strong thunderstorms will impact portions of western Douglas,
Taney, eastern Christian, southern Stone and southeastern Barry
Counties through 830 PM CDT...

At 742 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Taneyville to near
Forsyth to near Roberson Hollow to 6 miles southwest of Kimberling
City to near Cassville. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Branson...                        Lake Taneycomo...
Table Rock Lake...                Roaring River State Park...
Table Rock State Park...          Bull Shoals Lake...
Hollister...                      Cassville...
Silver Dollar City...             Kimberling City...
Forsyth...                        Merriam Woods...
Sparta...                         Shell Knob...
Kissee Mills...                   Reeds Spring...
Rockaway Beach...                 Bull Creek...
Indian Point...                   Branson West...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Table Rock Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3654 9381 3682 9389 3678 9355 3678 9332
      3683 9322 3708 9312 3707 9268 3681 9273
      3680 9277 3650 9278 3650 9366
TIME...MOT...LOC 0042Z 332DEG 12KT 3687 9295 3662 9311 3651 9323 3659
9353 3672 9382

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:00 PM CDTSpecial Weather StatementSGFWebster45 min
Aug 8, 7:09 PM CDTSevere Thunderstorm WarningSGFDallas, Polk51 min
Aug 8, 7:11 PM CDTFlash Flood WarningSGFStone, Taney6 hr
Aug 8, 7:31 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Polk44 min
Aug 8, 7:39 PM CDTSpecial Weather StatementSGFWebster, Wright36 min
Aug 8, 7:43 PM CDTSpecial Weather StatementSGFBarry, Stone, Taney47 min
Aug 8, 8:08 PM CDTSpecial Weather StatementSGFPolk37 min
Aug 8, 8:19 PM CDTSpecial Weather StatementSGFCedar26 min
Aug 8, 8:29 PM CDTSevere Thunderstorm WarningSGFCedar31 min
Aug 8, 8:32 PM CDTSevere Thunderstorm WarningSGFPolk15 min
Aug 8, 9:03 PM CDTSpecial Weather StatementSGFMcDonald27 min
Aug 8, 9:43 PM CDTSevere Thunderstorm WarningSGFCedar33 min
Aug 9, 12:07 AM CDTAreal Flood WarningSGFCedar, Polk, St. Clair12 hr
Aug 9, 12:47 AM CDTSpecial Weather StatementSGFCedar43 min
Aug 9, 1:11 AM CDTFlash Flood WarningSGFCedar, Hickory, Polk, St. Clair6 hr
Aug 9, 1:51 AM CDTAreal Flood WarningSGFNewton6 hr
Aug 9, 2:42 AM CDTAreal Flood WarningSGFMcDonald6 hr
Aug 9, 10:13 AM CDTAreal Flood AdvisorySGFDallas, Greene, Polk6 hr

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.